MAUDE Adverse Event Report: COOK IRELAND LTD ECHOTIP PROCORE ENDOBRONCHIAL HD BIOPSY NEEDLE; FCG KIT, NEEDLE, BIOPSY

COOK IRELAND LTD ECHOTIP PROCORE ENDOBRONCHIAL HD BIOPSY NEEDLE; FCG KIT, NEEDLE, BIOPSY
Catalog Number ECHO-HD-25-EBUS-O-C
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) # k160229.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195 importer site establishment registration number: 3005580113 it was originally indicated that the device involved in this complaint was being returned to cook ireland for evaluation; the device has not yet been received, however, if it is returned, the device will be evaluated and the investigation will be updated.As the device was not returned for evaluation; the cause of this complaint could not be conclusively determined.With the information provided a document based investigation was carried out.The customer complaint is considered to be confirmed based on customer testimony and image provided.Prior to distribution, all echo devices are subjected to functional checks and visual inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for echo-hd-25-ebus-o-c devices of lot# c1317258 did not reveal any discrepancies that could have contributed to this complaint issue.Complaints of this nature will continue to be monitored for potential emerging trends.-.
 
Event or Problem Description
Doctor was doing a fine needle biopsy and under ultrasound of the lung, stations 10 or 11.The doctor noticed some calcifications but not as severe as in other patients.Upon doing passes, when he pulled the needle back, he felt significant resistance.He went back to endoscopically exam the bronchial airway to see if a foreign body was left behind by the needle.He did not see anything at the time.The next morning, the patient reportedly coughed up a foreign body.The picture represents the distal end of the 25 gauge echo tip procore ebus needle that the patient coughed up.No other interventions were needed patient is doing ok.Patient is (b)(6) female no diagnosis was reached on the exam.Per medwatch provided by user facility provided 03may2017: "during a bronchoscopy with general anesthesia--lma, the ebus was used to obtain a few specimens.Then when trying to acquire additional specimens, the physician noticed the needle adjuster would not expel the needle.That particular ebus was set aside and a new one was used to complete the procedure.No complications were noted until 2 days later, when the patient felt 'something stuck in her throat' after eating a meal and she used her finger to scrape/sweep the needle tip out.".
 
Additional Manufacturer Narrative
Pma/510(k) # k160229.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195 importer site establishment registration number: 3005580113 1 x echo-hd-25-ebus-o-c from lot number c1317258 was returned to cirl for evaluation upon evaluation of the returned device the following was noted: there was no device returned only the broken piece of the needle in a container.The break seems to be a distal break, approximately 35-40mm from the tip.The customer complaint is considered to be confirmed as needle broken.A possible root cause for this complaint could be that the physician hit the tracheal rings causing the needle to break.A definitive root cause for the customer complaint could not be determined as the exact operational conditions of use could not be replicated in the laboratory setting.Prior to distribution, all echo devices are subjected to functional checks and visual inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for echo-hd-25-ebus-o-c devices of lot# c1317258 did not reveal any discrepancies that could have contributed to this complaint issue.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This follow up mdr is being submitted as the device was returned and evaluated doctor was doing a fine needle biopsy and under ultrasound of the lung, stations 10 or 11.The doctor noticed some calcifications but not as severe as in other patients.Upon doing passes, when he pulled the needle back, he felt significant resistance.He went back to endoscopically exam the bronchial airway to see if a foreign body was left behind by the needle.He did not see anything at the time.The next morning, the patient reportedly coughed up a foreign body.The picture represents the distal end of the 25 gauge echo tip procore ebus needle that the patient coughed up.No other interventions were needed patient is doing ok.Patient is 65 years old female no diagnosis was reached on the exam.Per medwatch provided by user facility provided (b)(6) 2017: "during a bronchoscopy with general anesthesia--lma, the ebus was used to obtain a few specimens.Then when trying to acquire additional specimens, the physician noticed the needle adjuster would not expel the needle.That particular ebus was set aside and a new one was used to complete the procedure.No complications were noted until 2 days later, when the patient felt 'something stuck in her throat' after eating a meal and she used her finger to scrape/sweep the needle tip out.".

Brand Name
ECHOTIP PROCORE ENDOBRONCHIAL HD BIOPSY NEEDLE
Common Device Name
FCG KIT, NEEDLE, BIOPSY
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6590374
Report Number3001845648-2017-00194
Device Sequence Number978296
Product Code FCG
UDI-Device Identifier00827002342828
UDI-Public(01)00827002342828(17)200121(10)C1317258
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberECHO-HD-25-EBUS-O-C
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/01/2017
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/01/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/25/2017
Supplement Report FDA Received Date06/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age58 YR
Patient Weight50